salmeterol

My 5 year old has mild Asthma, only had one bad attack. He is normally fine on a day to day basis, but now and again his asthma can flair up for what ever unknown reason. He has been on steroid inhaler for almost 3 months (since the bad attack) but is now having his first asthma symptoms since starting on brown inhaler. started just over two weeks ago with flemmy cough and occasional wheeze it is not getting and worse or any better and his peak flow is fluctuating between 75-90% of his best so it is very slight really. I took him to GP yesterday, that morning he was very wheezy less then 2 hours after he had had his blue and brown inhaler, and so had given 2 more puffs of blue, he improved as day went on and chest was clear by the time we got to GP! I expected him to possibly up his brown inhaler (currently1x100 twice daily) but instead offered us Salmeterol(2x twice daily) he said we could either leave things as they are and see how it goes or start on salmeterol with a review in a months time. I didn't know what to do so I came away with the prescription on the agreement that would only collect it if I felt he was not improving over the next few days or so. Would be interested in hearing any opinions on sameterol, I don't really know what is best.

9 Replies

oldestnewest
  • If you type ""salmeterol"" or ""serevent"" in to the search facility you may get some useful information. I expect he has explained to you that it is a long acting bronchodilator or a ""protector"" inhaler and should minimise use of ventolin. I personally think it is very good and when I first went on it, it made a huge difference to my asthma and I was able to be much more active. I was changed on to a different protector inhaler a couple of months ago but i never had any side effects from serevent.

    I hope your little one is feeling a bit better today- it must be so difficult to look after a poorly child.

  • I was prescribed Salmeterol last Friday and by Sunday my asthma had worsened considerably and I was feeling sick and dizzy. By Tuesday I was off it again. However, don't let this put you off, as my GP infirmed me that these side effects are extremely rare and I know several people who are4 using Salmeterol and it's really helping.

    I would certainly give it a try. Hope you get sorted

  • Salmeterol or serevent is a long acting bronchodilator and acts like 'pit props' - holding the airways open. It is nearly always used along side a steroid inhaler so still use the steroid one too!

    I would give it a try as for many people it is very good. It works more or less straight away and you don't have to wait for it to build up in the system like steroid inhalers. It will hopefully reduce the amount of reliever he has to use!

    It is a twice a day inhaler and lasts 12 hrs but it is not and emergency reliever.

    Kate

  • Thank you all for the advice, it really is good to get opinions of people with first hand experience of Asthma/treatment. I am still unsure of what to do as he is still no worse and possibly slightly better than he was on Wednesday, he still has the flemmy sound when he coughs but we haven't noticed any more wheezing so far. No change in peek flow, still running slightly lower than normal. I think I will probably start it soon if there is still no more improvement , just feels a bit weird introducing a new drug when he appears to be quite unaffected by any of the symptoms but I know they are there. Thinking back he would often get like this before we even knew he had asthma and he didn't have any medication at all for it then. I would love to get a second opinion from the asthma nurse but we can't get an appointment with her for over 2 more weeks. Thanks again!!

  • salmeterol as has already been said a LBA, and I noticed an improvement when I was put on it. Yes there are side effect, but these are usually slight and do decrease as you continue to use it. Do however watch your son the first day or two, as it can make your sysmptoms worse, this is very rare, but better to know before. If i was you i would give it a try, you have noting to loose.

    My question regarding the increase in steroid use, is yes if you get a reading below 80% then you double dose for 7 days until after your symptoms have cleared, but then this should be in an action plan (You do have one don't you ? ) if not then get one made, it can give you the confidence to know that what you're doing is Ok and not likely to cause any harm, and save many panic attacks trying to get a GP appointement, but as always, if in any doubt you always see a GP or A&E.

    Chris

  • Thanks Chris, No we do not have an action plan, I have 3 boys with Asthma and no action plans for any of them!! I will ask about one when we see the Asthma nurse, I know I would feel a lot better for having one.

    His peek flow has changed again, normal range is 150-200, and the last few weeks were 140-180, however the last couple of days he has been reaching his 200 target on an evening (yippee) but only getting 130 on a morning(very bad) and this is when he tends to sound crackly/flemmy when he coughs. we have still not introduced the green inhaler (giving blue+brown morning and night)but I think I will if I see no improvement by the weekend, thought it would be better starting then as I can't keep an eye on him if he is at school.

    Also, can asthma cause tummy ache just below the ribs? My son often complains of an ache in this area and was wondering if it could be connected?

  • hi mum2three

    When my asthma is being perticularly difficult i can often get a pain just below my ribs. Its not tummy ache with me its chest pain just in a wierd place-just a thought that if your son is having a bad time with his asthma given this pain is under his ribs it could be chest pain due to his problematic asthma.

    I really hope you get him sorted. Thinking of you lv kat Xx

  • Thanks so much for that Kat, he was complaining of it just this morning and a few other times recently. The thing is, he has complained of this for such a long time now on and off, going as far back as before he was even given any inhalers for his asthma. We thought it was toilet related or sometimes an excuse not to go to school. At one time he was so persistently complaining of it that I took him to the dr.s and he also thought it was just a toilet related issue, but I remember feeling there was something else to it that was being missed. I have recently been sure it was connected to the Asthma but thought it was unusually low, I am so glad you have confirmed that it can be as low as under the ribs.

  • mum2three, kat has already said about the chest pain, and it's normal for some, particularly when having symptoms, so may be a good sign for you to remember.

    I've noticed most people seem to be getting lower peakflow reading this last few weeks, most likely down to the cold start to the month, and that has caused problems. Good to hear you'r going to get a action plan, it seems strange that no one in the medical profession suggests making one, but you as a patient/parent have to ask. If you are giving your son the blue inhaler morning and night, along with the brown one, then replacing the blue one with the green (serevent) will be the better option as serevent will last for 12hours, wheres ventolin only last around 4 hours, and keep the blue ventolin for what it's designed for, as an emergency reliever.

    good luck at the clinic, and hope you get the desired results.

    chris

You may also like...